What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 9:10 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 16, 9:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1010 PM EDT Mon Aug 16 2021
.SYNOPSIS...
Weak frontal boundary in the region combined with southerly flow
of tropical moisture will keep threat of showers and storms
around into midweek, while Fred moves from the Florida Panhandle
toward the Tennessee Valley and Central Appalachians. Once Fred
moves by midweek, look for a return to typical August weather to
end the week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 1010 PM EDT Monday...
...A few lingering showers overnight along with areas of dense fog.
The remnants of Fred move in by Tuesday afternoon and evening...
Overall coverage of shower and storm activity continues to wane over
the CWA as this update. Made some adjustments in regards to PoPs to
account for this as our heaviest precipitation lifts north into the
Shenandoah Valley as shortwave energy chugs east. Hi-res guidance
such as the NAM3km, HRRR, and ConShort all depict isolated to
scattered coverage overnight into Tuesday morning.
Meanwhile Tropical Storm Fred sits down across the southern Georgia
and Alabama border per the 8 PM update from NHC. The storm has a
forward motion out of the north northeast at 10 mph and is progged
to become a depression sometime Tuesday afternoon and evening as it
enters the central Appalachians/Great Smoky MOuntains region.
A lull to start Tuesday morning will give way to numerous showers
and storms by Tuesday afternoon as the outer feeder bands of Fred
work in. Some storms could be strong to severe with weak MLCAPE
values and strong low level shear pushing north into western North
Carolina and southwest Virginia. As a result an isolated tornado
cannot be ruled out along with gusty winds out of any storms that
may form.
The bigger concern will be heavy rainfall and localized flooding
concerns. PWATS per the 12z sounding at RNK were around 1.6 and
look to increase to around 2 inches by Tuesday afternoon and
evening. Flash flood guidance sits between 1.5 to 2 inches in the
west to right around 2 inches in the east. Efficient rain producing
storms combined with repetitive days of rain will help further
confidence in flooding concerns. A widespread swath of 2-4 inches
looks to blanket the area with lesser amounts out east over the
Piedmont and amounts of 5 inches or more over the North Carolina
mountains/foothills.
Overnight temps tonight will remain 60s with highs in the mid
to upper 70s to around 80 Tuesday afternoon.
Previous discussion...
Scattered showers and storms continue through this evening. More
heavy rain and severe weather threats Tuesday...
Not much has changed over the last the few days as a weak frontal
boundary remains stalled just to our north allowing deep southerly
moisture to funnel in. The trend looks to continue as upper level
ridging over the central Plains region has yet to buckle and our
upper level trough sits firmly overhead. As a result, it's another
evening of slow moving showers and storms. Most of the activity is
confined to our west across southern and central West Virginia where
better low level convergence can be found closer to the front.
Another area that continues to see activity is down across the North
Carolina mountains/foothills back into the Virginia
Southside/Piedmont where localized flooding cannot be ruled out as
storms train over some of the same locations this evening. Most of
this activity is driven by Tropical Storm Fred to our south and
spokes of shortwave energy that continue to pivot through before the
system actually arrives Tuesday.
For that reason the Weather Prediction Center, will keep a Slight
Risk for excessive rainfall in place for areas along and west of the
Blue Ridge with a Marginal Risk out east tonight. This area expands
on the Day 2 outlook for the entire region with the exception of the
North Carolina mountains where a Moderate Risk for excessive rain
will exists. PWATS are on the order of 1.7 to 2.0 inches this
evening with an expected increase Tuesday as more tropical moisture
moves in. With that said, there is increasing confidence for
flooding concerns. Not much has changed per this update in regards
to rain amounts per the earlier forecast package. A widepspread swath
of 2-4 inches are likely in most locations with localized amounts of
6 inches or more across the North Carolina mountains/foothills
region.
On top of this the risk for severe weather will become an issue as
we head into Tuesday afternoon and evening. One or two strong storms
are not out of the question this evening into tonight but overall
instability has been limited with showers/clouds earlier in the day.
Much of the same can be said for Tuesday morning with the threat for
severe weather likely to move in late Tuesday afternoon and evening
per latest hi-res guidance. NAMnest, HRRR, and RAP guidance diminish
activity overnight with lingering showers, low clouds, and fog left
in it's wake. By Tuesday evening low level shear increases as Fred
works up into the eastern Tennessee River Valley/central
Appalachians region. For that reason, the Storm Prediction Center
highlights the southern Blue Ridge, New River Valley, and North
Carolina mountains/foothills region in a slight risk for severe
weather. These areas have the best bet to see an isolated tornado
with just enough spin in the low level as Fred brushes by to the
west. Elsewhere a marginal risk for severe weather remains in place
with an 2% probability of an isolated tornado and 5% probability for
wind as the main concerns.
Temperature wise we look to remain tropical. Overnight lows will
range from the low to mid 60s over the mountains with mid to upper
60s out east. Highs Tuesday will remain in the low to mid 70s under
the clouds and bands of showers in the west with values closer to 80
east of the Blue Ridge. Areas that do see the sun will increase the
risk for severe weather late Tuesday into Wednesday as some of the
outer bands of Fred feed in.
Confidence remains moderate in the near term. Some
discrepancies remain in the models per the placement on where
the heaviest rain will set up and where the core of Fred will
actually. go as it makes it's way toward our region.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...
Remnants of Fred to bring widespread rainfall and possible
flooding, with showers lingering late into the workweek.
Better agreement in place this afternoon among the weather
forecast models, with the consensus taking the remnants of Fred
northward across far western Virginia and through West Virginia
on Tuesday night. As such, little change in the previous
forecast philosophy, including expected rainfall amounts.
With the center of Fred passing just west of our area, strong
southeasterly windflow will develop Tuesday evening, drawing
Atlantic moisture across the Blue Ridge into the higher terrain
of the mountains. That upslope flow will enhance rainfall
amounts in the vicinity of the Blue Ridge, making for areas of
heavy rain. Highest amounts are expected across the Highlands of
North Carolina, where locally 6 or more inches will be
possible, while widespread amounts of 2 to 4 inches are in the
forecast for the remainder of the mountains and foothills. With
this in mind, the main concern given the recent dry conditions
will be more for the possibility of localized flash flooding
along creeks and streams where training of rain bands develops.
River flooding is less likely as water levels in the larger
rivers remains below normal.
The other concern with this system will be the slight chance of
storms producing damaging winds and even the remote chance for
a brief tornado. Weather forecast models indicate enough shear
in the low levels to support this, mainly south of Highway 460,
however the storm will be passing our area during the overnight,
limiting the amount of instability and therefore the severe
threat.
Even with the system moving away to the northeast on Wednesday
morning, believe areas of heavy rain/localized flash flooding
and a few severe storms will be possible in any trailing bands
that become stalled/situated across the Piedmont. Something to
watch for as we get into the early afternoon hours as
temperatures there warm into the 80s.
Scattered showers and storms are expected across the lower Mid-
Atlantic Wednesday night through Thursday night as waves of
energy move across in the general west-to-east windflow. With
no change in airmass to clear out the tropical moisture from
our region, expect muggy conditions under partly to mostly
cloudy skies.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...
Less rainy and more summertime pattern returns to end the
week...
Little change in the forecast thinking for the weekend, as weak
upper-level disturbances move across the Great Lakes region,
while the southeast ridge tries to build along the Atlantic
Coast. Will be enough upper-level support for continued
afternoon showers and thunderstorms through the weekend. Humid
conditions expected with temperatures near normal throughout the
forecast period.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 815 PM EDT Monday...
Sub VFR flying conditions overnight into Tuesday as scattered
showers and storms continue to pivot through...
A healthy supply of tropical moisture continues to funnel in on deep
southerly flow leading to a continuation of showers and storms
between the TAF sites this evening. Rain will remain heavy at
times with locally gusty winds in and around any thunderstorms
that may form. For now left TEMPO groups in for ongoing
convection that remains around KLYH and KBLF. These will run
from 00z/8PM to 02z/10PM as ongoing convection continues to
surge north and eventually weakens where our weak wedge remains
in place. Elsewhere light to moderate rain showers will continue
to pivot through with a lull likely sometime after 06z/2AM at
all TAF locations per latest hi-res guidance. Moderate
confidence remains in that statement based upon the fact of
increasing moisture leading a stray to a few leftover showers,
low clouds, and fog as shortwave energy pivots east. As a
result, expected VFR to predominantly MVFR conditions in areas
where it is not raining this evening. IFR to LIFR conditions are
expected n areas of convection and fog. This will be the
general theme overnight as cigs/vsbys start to drop especially
after midnight.
Any area that do see shower and thunderstorms activity will once
again have a shot at fog. Highest confidence for this remains at
KLWB where IFR fog looks to occur between the 9-13z window. Fog has
also been mentioned at KROA, KLYH, KBCB, KBLF, and KDAN as each of
these TAF sites received rain from earlier this
afternoon/evening. Fog looks to mix out Tuesday morning with
ceilings slowly lifting by mid afternoon.
Winds look to remain light and variable for the start of the TAF
period. General direction will be from the east and southeast before
increasing Tuesday afternoon. Highest winds will be across the
mountains Tuesday afternoon into Tuesday night as the remnants of
Fred move in.
Low to moderate confidence in ceilings, visibilities, and winds
during the TAF period. Some timing issues in regards to a lull in
the shower/storm coverage as well.
Extended Aviation Discussion...
The wet weather pattern is expected through midweek, then
afterwards, still at least diurnal driven storms, but looks like
less coverage, though models vary on this, so confidence is low
beyond Wednesday.
Showers and thunderstorms look to be more numerous Tuesday
afternoon into Tuesday night as remnants of Fred move
along/west of the Appalachians. So overall anticipate the worst
aviation day to be Tuesday, then a slight improvement after
Wednesday. Areas of fog are possible overnight with Sub-VFR
conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/WP
NEAR TERM...ET
SHORT TERM...NF
LONG TERM...NF
AVIATION...ET/KK/WPHazardous weather outlook, Aug 16, 1:51 PM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Mon Aug 16 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Mon Aug 16 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms this afternoon and evening could bring
torrential downpours, leading to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy rainfall could lead to localized flooding Tuesday and
Wednesday. Strong to severe thunderstorms are possible Tuesday
afternoon into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 16, 5:51 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Mon Aug 16 2021
VAZ033-034-043-044-058-162345-
Henry VA-Franklin VA-Halifax VA-Bedford VA-Pittsylvania VA-
651 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Pittsylvania,
western Halifax, southwestern Bedford, Henry and eastern Franklin
Counties, the City of Danville and the City of Martinsville through
745 PM EDT...
At 650 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fieldale to near Elmo. Movement was north at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Martinsville...
Rocky Mount...
Halifax...
Hurt...
Chatham...
and Gretna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3654 7899 3655 8005 3662 8005 3725 7983
3713 7940 3706 7944 3706 7940 3712 7937
3698 7889
TIME...MOT...LOC 2250Z 197DEG 17KT 3669 7994 3667 7922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASLocal storm report, Aug 16, 6:16 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG SANVILLE 36.71N 80.07W
08/16/2021 HENRY VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR
THE INTERSECTION OF CASSELL DRIVE AND
MORNING SIDE DRIVE.
&&
PWLocal storm report, Aug 16, 6:59 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 1 E STANLEYTOWN 36.75N 79.94W
08/16/2021 HENRY VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE ON
ROUTE 220 BLOCKING ONE OF THE SOUTHBOUND
LANES NEAR THE INTERSECTION OF BRANSCOME
DRIVE.
&&
PWSpecial weather statement, Aug 16, 7:10 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Mon Aug 16 2021
VAZ034-044-045-058-059-170115-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
810 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Charlotte, Campbell,
northeastern Pittsylvania, northern Halifax, and Bedford Counties
and the City of Lynchburg through 915 PM EDT...
At 809 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Peaks Of Otter Recreation Area to Chase City.
Movement was north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Hurt...
Brookneal...
Keysville...
and Charlotte Court House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
3668 7870 3666 7870 3731 7985 3746 7963
3745 7959 3760 7943 3740 7912 3739 7906
3742 7907 3738 7899 3724 7892 3720 7882
3724 7871 3714 7859 3714 7852 3708 7844
TIME...MOT...LOC 0009Z 194DEG 19KT 3742 7962 3678 7847
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASSpecial weather statement, Aug 16, 8:14 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
914 PM EDT Mon Aug 16 2021
VAZ035-046-047-170200-
Buckingham VA-Amherst VA-Appomattox VA-
914 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Appomattox,
Buckingham and Amherst Counties through 1000 PM EDT...
At 914 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forks Of Buffalo to near Hampden Sydney
College. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Amherst...
Appomattox...
Dillwyn...
Forks Of Buffalo...
Bent Creek...
and Clifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 7845 3733 7852 3740 7859 3734 7860
3722 7873 3735 7897 3743 7902 3740 7907
3761 7942 3780 7922 3781 7914 3768 7897
3755 7890 3754 7884 3763 7882 3764 7872
3775 7862 3776 7851 3780 7849 3769 7824
TIME...MOT...LOC 0114Z 206DEG 31KT 3771 7919 3723 7840
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ASNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981521, 980800, 980806, 980812, 980807, 980810, 980811, 981605, 981641, 981649, 981658, 981555, 980814, 980813, 980815, 980816, 980817.